Alert archive / New York / Wind Advisories in 2025
Wind Advisory 22, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Dec 20, 2025, 12:21 PM EST for Chautauqua County, Erie County, Niagara County, New York. It took effect at Dec 20, 2025, 5:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2025, 12:21 PM EST (17:21 UTC)
- In effect from
- Dec 20, 2025, 5:00 PM EST
- Expired
- Dec 21, 2025, 4:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS71 KBUF 201721 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1221 PM EST Sat Dec 20 2025 NYZ019-085-210900- /O.NEW.KBUF.WI.Y.0022.251220T2200Z-251221T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 1221 PM EST Sat Dec 20 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Chautauqua and Southern Erie Counties. * WHEN...From 5 PM this afternoon to 4 AM EST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ001-010-210900- /O.NEW.KBUF.WI.Y.0022.251221T0000Z-251221T0900Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 1221 PM EST Sat Dec 20 2025 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara and Northern Erie Counties. * WHEN...From 7 PM this evening to 4 AM EST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JJR
1 follow-up statement
275 WWUS71 KBUF 210902 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 402 AM EST Sun Dec 21 2025 NYZ001-010-019-085-211015- /O.EXP.KBUF.WI.Y.0022.000000T0000Z-251221T0900Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 402 AM EST Sun Dec 21 2025 ...WIND ADVISORY HAS EXPIRED... Winds have fallen below criteria, therefore the Wind Advisory has been allowed to expire. Winds will remain elevated today gusting up to 35 mph, with a few gusts up to 40 mph possible. $$ AR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 20, 5:29 AM EST, 6 hours 52 minutes earlier.
Area forecast discussion, Dec 20, 5:29 AM EST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
529 AM EST Sat Dec 20 2025
.SYNOPSIS...
Lake effect snow showers will end southeast of Lake Ontario early
this morning. There will be a brief period of dry weather and
light winds across the region, before a southerly wind increases
this afternoon. A cold front will move across the region
tonight, and gusty winds are expected. Lake effect snow showers
will develop east of the Lakes Sunday, and minor accumulations
are expected east and southeast of the Lakes through Sunday
night.
&&
.NEAR TERM /THROUGH SUNDAY/...
Surface high pressure over the Ohio Valley and central Appalachians
will move towards the region this morning. Lake effect flurries will
diminish southeast of Lake Ontario through daybreak.
A brief period of light winds is expected this morning, before the
pressure gradient tightens ahead of the next system. Southerly winds
will increase through the afternoon, as a 60kt low-level jet moves
overhead. An inversion will keep the strongest winds from mixing to
the surface, however wind gusts will increase to 25 to 35 mph across
far western NY by evening. Wind gusts will be weaker further east
today. A shortwave trough and cold front will move across the
forecast area tonight. A narrow plume of moisture will be co-located
with the front and very brief period of sprinkles or flurries is
possible along the front. The greater chance will be across the
North Country. The main story will be another round of gusty winds
behind the front tonight. A 40-50kt low-level jet is expected as the
front moves through the region overnight, and steeping lapse rates
will support a brief period of 35 to 45 mph winds immediately behind
the front overnight. Then winds gusts will average 25 to 35 mph into
Sunday morning. Due to the short time period and low confidence in
reaching 45 mph, no Advisory will be issued at this time.
Cold air will deepen across the forecast area Sunday. A westerly
flow with 850mb temperatures around -14C will support lake effect
snow showers east-southeast of the Lakes. Moisture is fairly
shallow, especially east of Lake Erie so minor accumulations are
expected. Slightly higher EQL southeast of Lake Ontario will support
a few inches of snowfall through Sunday afternoon.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure over the Ohio Valley will drift east to the Mid-
Atlantic Sunday night. Ongoing lake snows Sunday evening will begin
to weaken, especially the later portion of the night as inversion
heights begin to fall. Even so...there will still be some measure of
lake snows persisting southeast of the lakes into Monday morning.
Overall...accumulations overnight, mainly off Lake Ontario will be
light with 1-3" in the most persistent snows. Eventually drier
weather returns by Monday afternoon, as WAA processes and drier air
puts an end to any remaining lake effect.
The next system moves in Monday night as a weak area of low pressure
pushes a warm front across the region. We may see a bit of a wintry
mix across parts of the area (far Western NY) which then transitions
over to rain Tuesday as the lower levels warm. Low pressure quickly
exits off to our east by Tuesday evening with just some lingering
snow showers across the region overnight.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Transient high pressure tries to dry things out for Christmas Eve
and much of Christmas Eve night. Medium range guidance then diverges
on the track and timing of the next low pressure system. This leaves
the door open for anything from mainly dry weather to a few showers
across the area for Christmas Day, and then possibly a very wet day
Friday. Higher confidence lies within the temperature forecast for
the later part of the period, with above average temperatures
favored for both Christmas Day and Friday, which would keep any
precipitation in the form of liquid...meaning minimal chances of
seeing snow on Christmas Day.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
There will be a brief period of dry weather today. Light winds
this morning will increase out of the south this afternoon. A
cold front will move across the region tonight, with a chance of
rain and snow showers and gusty winds. Strongest winds will be
near the lakeshores and across the Niagara Frontier and higher
terrain across the western Finger Lakes region.
Overall, MVFR conditions will improve to VFR this morning. A brief
period of MVFR will likely move through KART mid-day as lake clouds
move north. VFR conditions will continue across the region this
evening. MVFR conditions will develop east of Lake Ontario late
tonight.
Outlook...
Sunday...MVFR/VFR in scattered light snow showers.
Monday...VFR.
Tuesday...MVFR/VFR with scattered showers.
Wednesday...VFR.
&&
.MARINE...
In the wake of a passing strong low pressure system, high
pressure will move into the eastern Great Lakes region. There
will be a brief period of light winds, however waves will stay
elevated especially along the eastern Lake Ontario shoreline
today. Small Craft Advisories are in effect for the eastern end
of Lake Erie and Lake Ontario.
The next low pressure system will quickly follow, supporting winds
to increase to high-end SCA on Lake Erie and gale force on Lake
Ontario tonight and lasting through Sunday night. This being said, a
Gale Warning is in effect for Lake Ontario for this time
period.
Light winds and minimal wave action is expected late Sunday
night through Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 10 PM EST
Sunday for LEZ020.
Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
Small Craft Advisory until 1 AM EST Sunday for
LOZ042>045.
Gale Warning from 1 AM to 10 PM EST Sunday for LOZ042>045-
062>065.
&&
SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...AR
LONG TERM...AR/JM
AVIATION...HSK
MARINE...HSKHazardous weather outlook, Dec 20, 3:03 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 303 AM EST Sat Dec 20 2025 NYZ001>008-010>014-019>021-085-210815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 303 AM EST Sat Dec 20 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-210815- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 303 AM EST Sat Dec 20 2025 ...GALE WARNING IN EFFECT FROM 1 AM TO 10 PM EST SUNDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-210815- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 303 AM EST Sat Dec 20 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-210815- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 303 AM EST Sat Dec 20 2025 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Dec 20, 9:29 AM EST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
929 AM EST Sat Dec 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow 1 NW Constableville 43.58N 75.45W
12/20/2025 M8.6 Inch Lewis NY Cocorahs
0800 AM Snow 3 E East Concord 42.55N 78.58W
12/20/2025 M8.5 Inch Erie NY CO-OP Observer
0700 AM Snow 1 WSW Little Valley 42.25N 78.81W
12/20/2025 M5.2 Inch Cattaraugus NY CO-OP Observer
0700 AM Snow 5 NW Gainesville 42.69N 78.22W
12/20/2025 M4.5 Inch Wyoming NY CO-OP Observer
0700 AM Snow 2 WNW Cattaraugus 42.34N 78.91W
12/20/2025 M4.4 Inch Cattaraugus NY CO-OP Observer
CO-OP Observer station CTGN6 Cattaraugus 3W.
0700 AM Snow Mayville 42.25N 79.50W
12/20/2025 M4.3 Inch Chautauqua NY Cocorahs
0600 AM Snow 5 W Constableville 43.58N 75.52W
12/20/2025 M4.2 Inch Lewis NY CO-OP Observer
0700 AM Snow 3 N Silver Springs 42.71N 78.09W
12/20/2025 M4.0 Inch Wyoming NY CO-OP Observer
0700 AM Snow 1 SE Glenwood 42.61N 78.65W
12/20/2025 M4.0 Inch Erie NY Cocorahs
0800 AM Snow 2 SE Glenwood 42.60N 78.64W
12/20/2025 M4.0 Inch Erie NY Cocorahs
&&
EAJThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:55 AM EST | Gale Warning | BUF | 41 hr | |
| Dec 20, 2:55 AM EST | Small Craft Advisory | BUF | 50 hr |
Nearby
Wind Advisories in New York, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.